Reduced Bers boundaries of Teichmüller spaces  [ Les bords réduits de Bers des espaces de Teichmüller ]
Annales de l'Institut Fourier, Tome 64 (2014) no. 1, p. 145-176
Nous considérons un espace quotient du bord de Bers de l’espace de Teichmüller, lequel nous appelons le bord réduit de Bers, en identifiant les points dans chaque espace des déformations quasi-conformes sur le bord de Bers. Nous démontrons que ce bord est indépendant du point de base, et que l’action du groupe modulaire s’y étend continûment. Ce théorème est une réponse affirmative à une conjecture de Thurston. Il a aussi conjecturé que ce bord est homéomorphe à l’espace des laminations non-mesurées. Cette conjecture-ci a besoin de correction : la topologie quotient du bord réduit de Bers est différente de la topologie induite de l’espace des laminations non-mesurées. En plus, nous démontrons que tout auto-homéomorphisme du bord réduit de Bers est induit par une unique classe d’applications de la surface. Nous aussi donnons un moyen de déterminer la limite dans le bord pour une suite donnée dans l’espace de Teichmüller.
We consider a quotient space of the Bers boundary of Teichmüller space, which we call the reduced Bers boundary, by collapsing each quasi-conformal deformation space lying there into a point.This boundary turns out to be independent of the basepoint, and the action of the mapping class group extends continuously to this boundary.This is an affirmative answer to Thurston’s conjecture.He also conjectured that this boundary is homeomorphic to the unmeasured lamination space by the correspondence coming from ending laminations.This part of the conjecture needs some correction: we show that the quotient topology of the reduced Bers boundary is different form the topology induced from the unmeasured lamination space.Furthermore, we show that every auto-homeomorphism on the reduced Bers boundary comes from a unique extended mapping class.We also give a way to determine the limit in the reduced Bers boundary for a given sequence in Teichmüller space.
DOI : https://doi.org/10.5802/aif.2842
Classification:  30F40,  30F60,  57M50
Mots clés: bord de Bers, espace de Teichmüller, groupe kleinien
@article{AIF_2014__64_1_145_0,
     author = {Ohshika, Ken'ichi},
     title = {Reduced Bers boundaries of Teichm\"uller spaces},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {64},
     number = {1},
     year = {2014},
     pages = {145-176},
     doi = {10.5802/aif.2842},
     mrnumber = {3330544},
     zbl = {06387269},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2014__64_1_145_0}
}
Ohshika, Ken’ichi. Reduced Bers boundaries of Teichmüller spaces. Annales de l'Institut Fourier, Tome 64 (2014) no. 1, pp. 145-176. doi : 10.5802/aif.2842. https://www.numdam.org/item/AIF_2014__64_1_145_0/

[1] Abikoff, W. On boundaries of Teichmüller spaces and on Kleinian groups III, Acta Math., Tome 134 (1975), pp. 211-237 | Article | MR 435452 | Zbl 0322.30017

[2] Bers, L. On boundaries of Teichmüller spaces and on Kleinian groups. I, Ann. of Math., Tome 91 (1970) no. 2, pp. 570-600 | Article | MR 297992 | Zbl 0197.06001

[3] Bestvina, M. Degenerations of the hyperbolic space, Duke Math. J., Tome 56 (1988), pp. 143-161 | Article | MR 932860 | Zbl 0652.57009

[4] Brock, J. Continuity of Thurston’s length function, Geom. Funct. Anal., Tome 10 (2000), pp. 741-797 | Article | MR 1791139 | Zbl 0968.57011

[5] Brock, J. Boundaries of Teichmüller spaces and end-invariants for hyperbolic 3-manifolds, Duke Math. J., Tome 106 (2001), pp. 527-552 | Article | MR 1813235 | Zbl 1011.30042

[6] Brock, J.; Canary, R.; Minsky, Y. The classification of Kleinian surface groups, II: the ending lamination conjecture, Ann. Math., Tome 176 (2012), pp. 1-149 | Article | MR 2925381 | Zbl 1253.57009

[7] Charitos, C.; Papadoperakis, I.; Papadopoulos, A. On the homeomorphisms of the space of geodesic laminations on a hyperbolic surface (to appear in Proc. AMS, arXiv:1112.1935) | Zbl pre06300543

[8] Chiswell, I. Nonstandard analysis and the Morgan-Shalen compactification, Quart. J. Math. Oxford Ser. (2), Tome 42 (1991) no. 167, pp. 257-270 | Article | MR 1120988 | Zbl 0764.22004

[9] Culler, M.; Shalen, P. Varieties of group representations and splittings of 3-manifolds, Ann. of Math. (2), Tome 117 (1983), pp. 109-146 | Article | MR 683804 | Zbl 0529.57005

[10] Fathi, A.; Laudenbach, F.; Poénaru, V. Travaux de Thurston sur les surfaces, Astérisque, Tome 66–67 (1979)

[11] Ivanov, N. V. Automorphisms of complexes of curves and of Teichmuüller spaces, Progress in knot theory and related topics, Hermann (Travaux en Cours) Tome 56 (1997), pp. 113-120 | MR 1603146 | Zbl 0941.30027

[12] Kapovich, M. Hyperbolic manifolds and discrete groups, Birkhäuser, Progress in Math., Tome 183 (2000) | MR 2553578 | Zbl 0958.57001

[13] Kerckhoff, S.; Thurston, W. Noncontinuity of the action of the modular group at Bers’ boundary of Teichmüller space, Invent. Math., Tome 100 (1990), pp. 25-47 | Article | MR 1037141 | Zbl 0698.32014

[14] Korkmaz, M. Automorphisms of complexes of curves on punctured spheres and on punctured tori, Topology Appl., Tome 95 (1999) no. 2, pp. 85-111 | Article | MR 1696431 | Zbl 0926.57012

[15] Luo, F. Automorphisms of the complex of curves, Topology, Tome 39 (2000) no. 2, pp. 283-298 | Article | MR 1722024 | Zbl 0951.32012

[16] Masur, H.; Minsky, Y. Geometry of the complex of curves. II. Hierarchical structure, Geom. Funct. Anal., Tome 10 (2000), pp. 902-974 | Article | MR 1791145 | Zbl 0972.32011

[17] Mcmullen, C. Cusps are dense, Ann. of Math. (2), Tome 133 (1991), pp. 217-247 | Article | MR 1087348 | Zbl 0718.30033

[18] Mcmullen, C. Rational maps and Kleinian groups, Proceedings of the International Congress of Mathematicians, Math. Soc. Japan, Springer Verlag, Tokyo, Tome II, (Kyoto, 1990) (1991), pp. 889-899 | MR 1159274 | Zbl 0764.30022

[19] Mcmullen, C. Rational maps and Teichmüller space, Linear and Complex Analysis Problem Book, Springer-Verlag (Lecture Notes in Math.) Tome 1574 (1994), pp. 430-433

[20] Minsky, Y. The classification of Kleinian surface groups I, Ann. Math., Tome 171 (2010), pp. 1-107 | Article | MR 2630036 | Zbl 1193.30063

[21] Morgan, J. W.; Shalen, P. Valuations, trees, and degenerations of hyperbolic structures. I., Ann. of Math. (2), Tome 120 (1984) no. 3, pp. 401-476 | Article | MR 769158 | Zbl 0583.57005

[22] Ohshika, K. A note on the rigidity of unmeasured lamination space (to appear in Proc. AMS, arXiv:1112.6056)

[23] Ohshika, K. Divergence, exotic convergence, and self-bumping in the quasi-Fuchsian spaces (preprint, arXiv:1010.0070)

[24] Ohshika, K. Ending laminations and boundaries for deformation spaces of Kleinian groups, J. London Math. Soc., Tome 42 (1990), pp. 111-121 | Article | MR 1078179 | Zbl 0715.30032

[25] Ohshika, K. Limits of geometrically tame Kleinian groups, Invent. Math., Tome 99 (1990), pp. 185-203 | Article | MR 1029395 | Zbl 0691.30038

[26] Ohshika, K.; Soma, T. Geometry and topology of geometric limits (preprint, arXiv:1002.4266)

[27] Papadopoulos, A. A rigidity theorem for the mapping class group action on the space of unmeasured foliations on a surface, Proc. AMS, Tome 136 (2008), pp. 4453-4460 | Article | MR 2431062 | Zbl 1154.57017

[28] Paulin, F. Topologie de Gromov équivariante, structures hyperboliques et arbres réels, Invent. Math., Tome 94 (1988), pp. 53-80 | Article | MR 958589 | Zbl 0673.57034

[29] Thurston, W. Hyperbolic structures on 3-manifolds II : Surface groups and 3-manifolds which fiber over the circle (preprint, ArXiv math.GT/9801045)

[30] Thurston, W. The geometry and topology of 3-manifolds, Princeton University, Lecture Note (1977)

[31] Thurston, W. On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.), Tome 19 (1988), pp. 417-731 | Article | MR 956596 | Zbl 0674.57008